Optimal Bayesian estimators for latent variable cluster models

Files in This Item:
File Description SizeFormat 
insight_publication.pdf948.67 kBAdobe PDFDownload
Title: Optimal Bayesian estimators for latent variable cluster models
Authors: Rastelli, RiccardoFriel, Nial
Permanent link: http://hdl.handle.net/10197/10608
Date: 31-Oct-2017
Online since: 2019-05-22T10:23:08Z
Abstract: In cluster analysis interest lies in probabilistically capturing partitions of individuals, items or observations into groups, such that those belonging to the same group share similar attributes or relational profiles. Bayesian posterior samples for the latent allocation variables can be effectively obtained in a wide range of clustering models, including finite mixtures, infinite mixtures, hidden Markov models and block models for networks. However, due to the categorical nature of the clustering variables and the lack of scalable algorithms, summary tools that can interpret such samples are not available. We adopt a Bayesian decision theoretic approach to define an optimality criterion for clusterings, and propose a fast and context-independent greedy algorithm to find the best allocations. One important facet of our approach is that the optimal number of groups is automatically selected, thereby solving the clustering and the model-choice problems at the same time. We consider several loss functions to compare partitions, and show that our approach can accommodate a wide range of cases. Finally, we illustrate our approach on a variety of real-data applications for three different clustering models: Gaussian finite mixtures, stochastic block models and latent block models for networks.
Funding Details: Science Foundation Ireland
Type of material: Journal Article
Publisher: Springer
Journal: Statistics and Computing.
Volume: 28
Issue: 6
Start page: 1169
End page: 1186
Copyright (published version): 2017 the Authors
Keywords: Bayesian clusteringCluster analysisGreedy optimisationLatent variable modelsMarkov chain Monte Carlo
DOI: 10.1007/s11222-017-9786-y
Language: en
Status of Item: Peer reviewed
Appears in Collections:Mathematics and Statistics Research Collection
Insight Research Collection

Show full item record

SCOPUSTM   
Citations 50

2
Last Week
0
Last month
checked on Aug 18, 2019

Google ScholarTM

Check

Altmetric


This item is available under the Attribution-NonCommercial-NoDerivs 3.0 Ireland. No item may be reproduced for commercial purposes. For other possible restrictions on use please refer to the publisher's URL where this is made available, or to notes contained in the item itself. Other terms may apply.